×

zbMATH — the first resource for mathematics

Independent families in Boolean algebras with some separation properties. (English) Zbl 1283.06018
A Boolean algebra \(\mathcal A\) is said to have the subsequential completeness property if for any countably infinite antichain \(\{ A_n : n \in \mathbb{N} \} \subseteq \mathcal{A}\) there exists an infinite \(M \subseteq \mathbb{N}\) such that in \(\mathcal{A}\) the supremum of \(\{ A_n : n \in M\}\) exists.
The authors prove that each infinite Boolean algebra \(\mathcal{A}\) which has the subsequential completeness property, has an independent family of cardinality \(\mathfrak{c}\). This essentially improves a result of Argyros from the 1980s. They use their result to show that for each Boolean algebra \(\mathcal{A}\) with the subsequential completeness property, its Stone space \(K_{\mathcal{A}}\) contains a copy of \(\beta(\mathbb{N})\) and the Banach space \(C(K_{\mathcal{A}})\) has \(l_{\infty}\) as a quotient.
The authors show that if a Boolean algebra \(\mathcal{A}\) satisfies the weak subsequential seperation property, then \(C(K_{\mathcal{A}})\) has the positive Grothendieck property. They discuss connections with Efimov’s problem.

MSC:
06E05 Structure theory of Boolean algebras
03E05 Other combinatorial set theory
06E15 Stone spaces (Boolean spaces) and related structures
46B10 Duality and reflexivity in normed linear and Banach spaces
46E15 Banach spaces of continuous, differentiable or analytic functions
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Brech, C., On the density of Banach spaces \(C\)(\(K\)) with the Grothendieck property, Proc. Amer. Math. Soc., 134, 3653-3663, (2006) · Zbl 1105.03046
[2] Diestel, J.: Sequences and Series in Banach Spaces. Graduate Texts in Mathematics, vol. 92. Springer, New York (1984) · Zbl 0542.46007
[3] Freniche, F.J., The vitali-Hahn-Saks theorem for Boolean algebras with the subsequential interpolation property, Proc. Amer. Math. Soc., 92, 362-366, (1984) · Zbl 0529.28004
[4] Hart, K.P.: Efimov’s problem. In: Pearl, E. (ed.) Open Problems in Topology, vol. 2, pp. 171-177. Elsevier, Amsterdam (2007) · Zbl 1105.03046
[5] Haydon, R.: A nonreflexive Grothendieck space that does not contain \({ℓ_{∞}}\). Israel J. Math. 40, 65-73 (1981) · Zbl 1358.46007
[6] Haydon, R., Boolean rings that are Baire spaces, Serdica Math. J., 27, 91-106, (2001) · Zbl 0976.06005
[7] Haydon, R.; Odell, E.; Levy, M., On sequences without weak* convergent convex block subsequences, Proc. Amer. Math. Soc., 100, 94-98, (1987) · Zbl 0637.46016
[8] Koppelberg, S.: Handbook of Boolean Algebras, vol. 1. North-Holland, Amsterdam (1989) · Zbl 0676.06019
[9] Koszmider, P., Banach spaces of continuous functions with few operators, Math. Ann., 330, 151-183, (2004) · Zbl 1064.46009
[10] Schachermeyer, W.: On some classical measure-theoretic theorems for non-sigma-complete Boolean algebras. Dissertationes Math. (Rozprawy Mat.) 214 (1982) · Zbl 1105.03046
[11] Semadeni, Z.: Banach spaces of continuous functions. Vol. I. Monografie Matematyczne, Tom 55. PWN-Polish Scientific Publishers, Warsaw (1971) · Zbl 0225.46030
[12] Talagrand, M., Un nouveau \(C\)(\(K\)) qui possède la propriété de Grothendieck, Israel J. Math., 37, 181-191, (1980) · Zbl 0459.46018
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.